Hail, Bolivar
- When
- June 11, 8:30 PM CST
- Where
- Bolivar County, 1.38 mi S of Symonds
- Measured
- 1.25 in hail
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.810, -90.900
Hail up to the size of half dollars fell.
A mid-level shortwave disturbance triggered the development of scattered supercells across northern Mississippi during the afternoon and evening of June 11th. As these storms moved southeast, they produced damaging wind gusts and hail up to around 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A mid-level shortwave disturbance triggered the development of scattered supercells across northern Mississippi during the afternoon and evening of June 11th. As these storms moved southeast, they produced damaging wind gusts and hail up to around 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 11, 6:47 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 747 PM CDT Sun Jun 11 2023 ...New AVIATION... .DISCUSSION... Issued at 449 PM CDT Sun Jun 11 2023 Tonight through Monday night: A deepening low pressure system aided by a shortwave trough will be the main influence of our area this forecast period as an attendant cold front pushes south across the area. Southwesterly flow and lack of precip or cloud cover ahead of this front should provide for greater instability this afternoon. Much of the guidance is in agreement with later timing of the main front, however, given diurnal heating, some popup storms are possible later this afternoon ahead of the main line of storms. Storms associated with the cold front should begin to push into our area around late afternoon into the early evening. Convective parameters are supportive of strong to severe storms, especially across northern areas where greater diurnal heating is realized and there is stronger deep layer shear (>40 kts). The primary threat with these storms should be damaging wind gusts and hail up to quarter to golf ball size is possible with more robust updrafts. Storms should weaken as they push south amid waning instability and diurnal heating, although damaging wind gusts and hail will still be possible. Storms should clear the area by daybreak. There is indication that the frontal boundary becomes stalled across southern portions of our area, which will aid in initiation of storms tomorrow afternoon amid strong instability. Post frontal stable air denoted by PWAT <1.3 inches and low 60s dewpoints should preclude storms across the northern half of our area. However, along and south of I-20, convective parameters suggest storms could be strong to severe with vertical totals of 28-29 and increased flow aloft resulting in greater deep layer shear 35-40 kts. The primary threat for these storms should once again be damaging wind gusts with hail up to quarter size possible in robust updrafts. Storms should quickly move out of the area before another round of rain storms, associated with a warm front, impacts the area Monday night into Tuesday./SAS/ Tuesday through Saturday night: An active and increasingly hot weather pattern is expected as anomalously strong, and persistent, westerlies (e.g., 50 to 70kt @ H500) compete with a building subtropical ridge extending from southern TX into the northwestern Gulf of Mexico. Given the strength of deep layer flow, especially for June, and persistent orientation of the flow along a slow- moving west to east frontal boundary with high moisture, there is increasing concern that multiple convective systems will develop and train across roughly the northern half of the forecast area. This could result in heavy rainfall/flash flooding in addition to a severe weather threat. Such a balanced set-up of moisture/instability/flow/lift has the hallmarks of a more significant heavy rain set-up, but with mesoscale influences uncertain at this point, have indicated a limited threat for now in the HWO graphics. Concerning dangerous heat, the increasingly active look to the weather for mid week is delaying the hotter temperatures some, and have pushed them back in the graphics to beyond Wednesday, but guidance is still bullish on the heat developing eventually. /EC/ && .AVIATION... (00Z TAFS) Issued at 742 PM CDT Sun Jun 11 2023 VFR conditions to start the period, with increasing chances for TSRA to impact northern TAF sites through 06Z, then less confidence for TS impacts until after 18Z Monday - mainly focused in southern Mississippi. There will also likely be some MVFR to IFR ceilings in the region by 09-12Z, clearing by around 16Z Monday. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 88 68 89 / 50 40 50 40 Meridian 69 89 67 88 / 60 50 50 50 Vicksburg 71 88 70 91 / 30 40 40 30 Hattiesburg 73 93 72 93 / 20 70 40 30 Natchez 71 90 69 92 / 20 50 30 20 Greenville 67 82 67 85 / 50 30 70 60 Greenwood 67 84 66 86 / 70 20 70 70 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && SAS20/EC/NF
Hazardous Weather Outlook National Weather Service Jackson MS 502 PM CDT Sun Jun 11 2023 ARZ074-075-MSZ018-019-025-027-028-032-034>039-122215- Ashley-Chicot-Bolivar-Sunflower-Leflore-Carroll-Montgomery- Choctaw-Washington-Humphreys-Holmes-Attala-Winston-Noxubee- 502 PM CDT Sun Jun 11 2023 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, east central Mississippi, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight Severe thunderstorms will be possible late this evening into tonight. Some thunderstorms could produce damaging winds up to 60 mph and hail at least to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe thunderstorms will be possible for portions of northeast Louisiana and southern and central portions of Mississippi mainly along and south of Interstate 20 on Monday. (https://www.weather.gov/images/jan/graphicast/2.png) Isolated severe thunderstorms will be possible across the entire outlook area Tuesday and Wednesday. (https://www.weather.gov/images/jan/graphicast/3.png) Heavy rainfall Tuesday into Wednesday may also lead to localized flash flooding, particularly for areas along and north of Interstate 20. (https://www.weather.gov/images/jan/graphicast/4.png) Heat stress will be on the increase for parts of the forecast area late this week into the weekend. (https://www.weather.gov/images/jan/graphicast/5.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight and Tuesday through Wednesday. MSZ026-029>031-033-122215- Grenada-Webster-Clay-Lowndes-Oktibbeha- 502 PM CDT Sun Jun 11 2023 This hazardous weather outlook is for portions of north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Tonight Severe thunderstorms are likely this evening. Some thunderstorms may produce damaging winds up to 70 mph and large hail up to golf ball size. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe thunderstorms will be possible for portions of northeast Louisiana and southern and central portions of Mississippi mainly along and south of Interstate 20 on Monday. (https://www.weather.gov/images/jan/graphicast/2.png) Isolated severe thunderstorms will be possible across the entire outlook area Tuesday and Wednesday. (https://www.weather.gov/images/jan/graphicast/3.png) Heavy rainfall Tuesday into Wednesday may also lead to localized flash flooding, particularly for areas along and north of Interstate 20. (https://www.weather.gov/images/jan/graphicast/4.png) Heat stress will be on the increase for parts of the forecast area late this week into the weekend. (https://www.weather.gov/images/jan/graphicast/5.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight and Tuesday through Wednesday. LAZ007>009-MSZ041>046-122215- Morehouse-West Carroll-East Carroll-Sharkey-Yazoo-Madison MS- Leake-Neshoba-Kemper- 502 PM CDT Sun Jun 11 2023 This hazardous weather outlook is for portions of northeast Louisiana, and central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Mainly Tonight Severe thunderstorms will be possible late this evening into tonight. Some thunderstorms could produce damaging winds up to 60 mph and hail at least to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe thunderstorms will be possible for portions of northeast Louisiana and southern and central portions of Mississippi mainly along and south of Interstate 20 on Monday. (https://www.weather.gov/images/jan/graphicast/2.png) Isolated severe thunderstorms will be possible across the entire outlook area Tuesday and Wednesday. (https://www.weather.gov/images/jan/graphicast/3.png) Heavy rainfall Tuesday into Wednesday may also lead to localized flash flooding, particularly for areas along and north of Interstate 20. (https://www.weather.gov/images/jan/graphicast/4.png) Heat stress will be on the increase for parts of the forecast area late this week into the weekend. (https://www.weather.gov/images/jan/graphicast/5.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday. LAZ015-016-MSZ040-047>058-064>066-122215- Richland-Madison LA-Issaquena-Warren-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke- Jefferson Davis-Covington-Jones- 502 PM CDT Sun Jun 11 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight through Monday Severe thunderstorms will be possible late this evening into tonight. Some thunderstorms could produce damaging winds up to 60 mph and hail at least to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe thunderstorms will be possible for portions of northeast Louisiana and southern and central portions of Mississippi mainly along and south of Interstate 20 on Monday. (https://www.weather.gov/images/jan/graphicast/2.png) Isolated severe thunderstorms will be possible across the entire outlook area Tuesday and Wednesday. (https://www.weather.gov/images/jan/graphicast/3.png) Heavy rainfall Tuesday into Wednesday may also lead to localized flash flooding, particularly for areas along and north of Interstate 20. (https://www.weather.gov/images/jan/graphicast/4.png) Heat stress will be on the increase for parts of the forecast area late this week into the weekend. (https://www.weather.gov/images/jan/graphicast/5.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday. LAZ023>026-MSZ059>063-072>074-122215- Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Marion-Lamar-Forrest- 502 PM CDT Sun Jun 11 2023 This hazardous weather outlook is for portions of northeast Louisiana, and south central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Mainly Monday Severe thunderstorms will be possible late this evening into tonight. Some thunderstorms could produce damaging winds up to 60 mph and hail at least to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe thunderstorms will be possible for portions of northeast Louisiana and southern and central portions of Mississippi mainly along and south of Interstate 20 on Monday. (https://www.weather.gov/images/jan/graphicast/2.png) Isolated severe thunderstorms will be possible across the entire outlook area Tuesday and Wednesday. (https://www.weather.gov/images/jan/graphicast/3.png) Heavy rainfall Tuesday into Wednesday may also lead to localized flash flooding, particularly for areas along and north of Interstate 20. (https://www.weather.gov/images/jan/graphicast/4.png) Heat stress will be on the increase for parts of the forecast area late this week into the weekend. (https://www.weather.gov/images/jan/graphicast/5.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Wednesday. NF && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
Preliminary Local Storm Report...Corrected
National Weather Service Jackson MS
558 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Tstm Wnd Dmg 4 E Sebastopol 32.57N 89.27W
06/10/2023 Newton MS Law Enforcement
Corrects previous tstm wnd dmg report from 4
E Sebastopol. A tree was blown down onto
Kitchner Road, and a tree was blown down
near Conehatta-Prospect Road and MS Highway
492.
&&
NFPreliminary Local Storm Report
National Weather Service Jackson MS
602 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Tstm Wnd Dmg 1 E Stratton 32.50N 89.12W
06/10/2023 Newton MS Law Enforcement
A tree was blown down into the road near the
intersection of MS Highway 15 and Stratton
Road.
&&
NFPreliminary Local Storm Report
National Weather Service Jackson MS
627 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Dmg 2 N Bellevue 31.34N 89.47W
06/10/2023 Lamar MS Law Enforcement
Lamar County SO reported telephone lines
hanging down near the street near Ralph
Rawls Rd.
&&
SWPreliminary Local Storm Report
National Weather Service Jackson MS
650 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Lightning Purvis 31.14N 89.41W
06/11/2023 Lamar MS Law Enforcement
Lamar County SO reported a structural fire
caused by lightning near Purvis.
&&
SWSpecial Weather Statement
National Weather Service Jackson MS
756 PM CDT Sun Jun 11 2023
MSZ018-120200-
Bolivar MS-
756 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of central Bolivar
County through 900 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trusten Holder WMA, or 12 miles south of White River National
Wildlife Refuge, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gunnison around 815 PM CDT.
Rosedale around 820 PM CDT.
Beulah around 830 PM CDT.
Pace around 840 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Mississippi.
&&
LAT...LON 3387 9066 3374 9079 3369 9098 3378 9105
3376 9101 3379 9099 3385 9107 3393 9101
3395 9108 3397 9109 3400 9102 3396 9097
3398 9096 3402 9099 3402 9090 3408 9087
3410 9088 3409 9092 3412 9095 3412 9081
TIME...MOT...LOC 0055Z 320DEG 26KT 3403 9112
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
86Special Weather Statement
National Weather Service Jackson MS
844 PM CDT Sun Jun 11 2023
MSZ018-019-120230-
Sunflower MS-Bolivar MS-
844 PM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of central Sunflower
and southeastern Bolivar Counties through 930 PM CDT...
At 844 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boyle, or near Cleveland, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shaw around 855 PM CDT.
Blaine around 910 PM CDT.
Sunflower around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Mississippi.
&&
LAT...LON 3384 9069 3356 9045 3356 9046 3349 9055
3347 9073 3351 9076 3353 9076 3353 9078
3371 9093 3374 9079
TIME...MOT...LOC 0144Z 316DEG 31KT 3370 9080
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
86The Little Rock radar (KLZK), 169 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Hail up to the size of half dollars fell.
Multiple trees were blown down along the Natchez Trace Parkway.
Several large tree limbs were blown down in the Starkville area including one which fell into the roadway on Earnest Jones Drive.
Multiple trees and power lines were blown down along Schlater Road.
Tree limbs were blown down near Token Road.
A few trees were blown down along Wilmont Road.
The Holiday Inn was damaged, and some trees were blown down near Greenville.
Hail up to the size of hen eggs fell in Arcola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144927, 1145011, 1145012, 1145014, 1145013, 1144930, 1144931, 1145015.